Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Northern Indiana

June 3, 2006Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2006, 5:25 PM EDT for Saint Joseph County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2006, 5:25 PM EDT (21:25 UTC)
Expired
Jun 3, 2006, 6:15 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:10 PM EDTHAIL 0.88Centreville, MIHAIL DURATION 5 MINUTES 607-612 PM EDT PEA TO NICKEL SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 032126
SVRIWX
MIC149-032215-
/O.NEW.KIWX.SV.W.0085.060603T2125Z-060603T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 615 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED 17 MILES NORTH OF THREE RIVERS...OR ABOUT
  4 MILES WEST OF PORTAGE...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...        
  FLOWERFIELD...
  THREE RIVERS...
  MOORE PARK...
  HOWARDSVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4207 8551 4183 8544 4182 8575 4208 8573

$$

HITCHCOCK
2 follow-up statements
000 
WWUS53 KIWX 032158
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT SAT JUN 3 2006

MIC149-032215-
/O.CON.KIWX.SV.W.0085.000000T0000Z-060603T2215Z/
ST. JOSEPH MI-
556 PM EDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL ST. JOSEPH COUNTY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED 5 MILES NORTHEAST OF THREE RIVERS...AND
MOVING SOUTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CENTREVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4205 8550 4183 8544 4182 8569 4204 8567

$$

HITCHCOCK
000 
WWUS53 KIWX 032219
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EDT SAT JUN 3 2006

MIC149-032227-
/O.EXP.KIWX.SV.W.0085.000000T0000Z-060603T2215Z/
ST. JOSEPH MI-
617 PM EDT SAT JUN 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOSEPH COUNTY
EXPIRED AT 615 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE 
NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE. THIS STORM MAY STILL PRODUCE SMALL HAIL AND 
WIND GUSTS UP TO 45 MPH IN SOUTHERN ST. JOSEPH COUNTY INCLUDING THE 
STURGIS AREA.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4205 8550 4183 8544 4182 8569 4204 8567

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:09 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 3, 3:09 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT SAT JUN 3 2006

.SHORT TERM...
TONIGHT AND SUNDAY

DIURNAL CU FIELD CONTINUES TO BUILD THIS AFTERNOON WITH CONTINUED
HEATING. MLCAPE ON THE ORDER OF 1000J/KG THIS AFTERNOON WITH POCKET
OF COOL H5 TEMPS ALOFT AND MID 50S SURFACE DEWPOINTS. LITTLE
VERTICAL DEVELOPMENT SO FAR TO CU FIELD...LIKELY DUE TO SOME
SUBSIDENCE BEHIND SHORTWAVE MOVING THROUGH CENTRAL/EASTERN OHIO.
ANOTHER SHORTWAVE IS DROPPING SOUTH THROUGH CENTRAL/NORTHERN LOWER
MICHIGAN AROUND THE PERIPHERY OF THE DEVELOPING MID LEVEL CLOSED LOW
OVER THE EASTERN LAKES. NAM/RUC SUGGEST THIS SHORTWAVE WILL BRING AN
INCREASE IN LARGE SCALE ASCENT THIS EVENING. ALSO...VISIBLE
SATELLITE IMAGERY AND SURFACE OBS DEPICT CONTINUED DEVELOPMENT OF AN
AXIS OF CONVERGENCE PRODUCED BY GRADIENT ONSHORE FLOW OFF LAKE
MICHIGAN. THIS FEATURE MAY ALSO PROVIDE ENOUGH FOCUS FOR CONVECTIVE
DEVELOPMENT. NAM/GFS CLOSE TO THE 50/20 RULE THIS EVENING WHICH
WOULD SUGGEST MARGINAL/ISOLATED SEVERE HAIL WITH ANY OF THE MORE
INTENSE STORMS. LACK OF WELL DEFINED MID LEVEL WIND MAXIMA WILL
PROHIBIT ANY ORGANIZED WIND THREAT BUT ANY COLLAPSING PULSE STORM
MAY PRODUCE ISOLATED STRONG WIND GUSTS.

WILL KEEP SCATTERED SHRA/TSRA WORDING FOR THIS EVENING WITH HIGHEST
POPS OVER THE NE ZONES WHERE LIFT AND DEEPER MOISTURE IS MAXIMIZED.
DEEP MOIST CONVECTION WILL BE CLOSELY TIED TO THE DIURNAL CYCLE AND
SHOULD DISSIPATE BY MID/LATE EVENING.

SUNDAY MOIST CYCLONIC FLOW WILL CONTINUE AROUND THE WESTERN EDGE OF
THE CLOSED LOW OVER THE EASTERN LAKES. 12Z NAM/GFS GUIDANCE HAS
BACKED OFF A LITTLE ON DEGREE OF LARGE SCALE SUPPORT FOR ASCENT AND
DEEPER MOISTURE...BUT STILL SUGGEST SOME POTENTIAL FOR DIURNAL
CONVECTION ONCE AGAIN OVER THE EASTERN PORTION OF THE CWA...MAINLY
EAST OF THE IN/OH STATE LINE. WILL CONTINUE WITH SLIGHT CHANCE AND
LOW CHANCE POPS OVER THE EASTERN HALF OF THE CWA AND ADD THUNDER
MENTION GIVEN COLD TEMPS ALOFT AND EXPECTED AFTERNOON SURFACE
HEATING. WEST SHOULD REMAIN DRY ONCE AGAIN WHERE DRYING AND FLOW OFF
LAKE MICHIGAN WILL PRECLUDE ANY DEEP MOIST CONVECTION.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY...

CLOSED UPPER LOW WILL REMAIN ACROSS THE EASTERN CONUS THROUGH MUCH
OF THIS LONG TERM PERIOD...FINALLY MOVING TO NEAR NEW BRUNSWICK BY
NEXT WEEKEND. SEVERAL WAVES CURRENTLY OFF THE WESTERN CONUS WILL
MOVE ACROSS SOUTHERN CANADA THEN DIVE INTO EASTERN LOW...REINFORCING
IT AS DOWNSTREAM BLOCKING RIDGE REMAINS IN PLACE OVER THE NORTH
ATLANTIC.

IN THE MEAN TIME...OUR AREA WILL REMAIN ON THE BACK SIDE OF THIS
CLOSED LOW WITH WEAK UPPER LEVEL RIDGING IN PLACE. LOOKS LIKE
SEVERAL SHORT WAVES WILL TOP A BUILDING CENTRAL CONUS RIDGE AND
SLIDE DOWN ACROSS THE AREA...WITH WEAK SURFACE FRONTS ACCOMPANYING
THEM. MOISTURE AND DYNAMICS LOOK LIMITED AT THE CURRENT TIME...WITH
BEST WAVE STILL MID WEEK. MODELS CONTINUE TO WAVER WITH EXACT TIMING
DETAILS AND STRENGTH WITH LATEST SHORT RANGE MODELS SHOWING A FASTER
SOLUTION TUESDAY AFTERNOON OR TUESDAY NIGHT. NAM SEEMS TO BE
BREAKING RIDGE DOWN TOO FAST OVER THE AREA WHILE GFS IS SLOWER. GFS
ALSO TRYING TO DEVELOP SOME TYPE OF MCS TUE NIGHT JUST TO OUR NORTH.
SO WILL RETAIN CHANCE POPS WED AND WED NIGHT...BUT HAVE MOVED TIMING
UP INTO TUESDAY NIGHT TO ACCOUNT FOR FASTER SOLUTIONS.

ANOTHER WEAK SHORT WAVE IS INDICATED FOR FRIDAY AND AGAIN SATURDAY
IN THIS WESTERN FLOW PATTERN. HOWEVER...AT THIS TIME FRAME THESE
WAVES LOOK WEAK WITH LIMITED MOISTURE. GIVEN MODEL RESOLUTION AT
THIS TIME FRAME...ADDING POPS FOR THESE WAVES WOULD BE FUTILE. WITH
OUR AREA SANDWICHED BETWEEN THE WESTERN RIDGE AND EASTERN
LOW...COULD EASILY SEE NORTHWEST FLOW SEVERE WEATHER EVENTS WITH
THESE WAVES. VERY DIFFICULT TO FORECAST THESE EVENTS WITH ANY
ACCURACY DUE TO LIMITED MOISTURE AND QUESTIONABLE WIND FIELD AND
INSTABILITY WITH EACH IMPULSE. WILL MONITOR.

TEMPERATURES SHOULD CONTINUE IN THE SEASONABLE RANGE THROUGH THE
PERIOD. NO STRONG SOUTHWEST FLOW TO REALLY WARM THINGS UP AS BULK OF
VERY WARM AIR REMAINS UNDER THE CENTRAL CONUS RIDGE. AHEAD OF EACH
SHORT WAVE AND ASSOCIATED SURFACE FRONT...SHOULD SEE BRIEF WARM UPS
INTO THE 80S WITH BACKING WINDS AND WARM AIR ADVECTION. CURRENT
GRIDS ALREADY HAS THIS HANDLED SO ONLY A FEW CHANGES MADE.

&&

.AVIATION...
VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWS DIURNAL CU
FIELD DEVELOPING ON SCHEDULE. EXPECT DIURNAL CU TO CONTINUE TO BUILD
THROUGH THE AFTERNOON INITIALLY AT BOTH SITES. STABLE LAKE SHADOW
SHOULD BEGIN TO IMPINGE ON KSBN TERMINAL SOON ENOUGH TO PREVENT A
BKN CIG...BUT KFWA MAY GO BKN FOR A FEW HOURS. MORE ENHANCED CU
DEVELOPMENT UPSTREAM OVER CENTRAL AND NORTHERN LOWER MICHIGAN IN
ADVANCE OF MID LEVEL SHORTWAVE. STILL EXPECT ISOLD TO SCT TSRA
DEVELOPMENT LATE AFTERNOON/EARLY EVENING AND WILL CONTINUE VCTS
MENTION AT KFWA BUT RESTRICT TIMING TO A FEW HOURS EARLY THIS
EVENING. KSBN SHOULD BE PROTECTED BY STABLE LAKE SHADOW BY THE TIME
MOIST DEEP CONVECTION DEVELOPS AND WILL LEAVE OUT MENTION THERE.
OTHERWISE VFR WILL PREVAIL TONIGHT THROUGH 18Z SUN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...HITCHCOCK
LONG TERM...LASHLEY
Hazardous weather outlook, Jun 3, 5:07 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 AM EDT SAT JUN 3 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
407 AM CDT SAT JUN 3 2006 /507 AM EDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST INDIANA... NORTHWEST
OHIO... AND THE ADJACENT COUNTIES IN SOUTHERN MICHIGAN THIS
AFTERNOON. THE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-040915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
507 AM EDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.